Scheduled System Maintenance
On Friday, October 20, IEEE Xplore will be unavailable from 9:00 PM-midnight ET. We apologize for the inconvenience.
Notice: There is currently an issue with the citation download feature. Learn more.

IEEE Transactions on Information Theory

Issue 1 • Jan. 1992

Filter Results

Displaying Results 1 - 25 of 34
  • Comments on "New criteria for blind deconvolution of nonminimum phase systems (channels)" [with reply]

    Publication Year: 1992, Page(s):210 - 213
    Cited by:  Papers (19)  |  Patents (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (410 KB)

    It is pointed out that certain criteria proposed in the paper by Shalvi and Weinstein (see ibid., vol.36, no.2, p.312-21, 1990) have been proposed before in the context of real-valued signals. Furthermore, it is noted that the assertion made in the paper that all local maxima of the proposed criteria correspond to the desired equalizer solution, holds true, strictly speaking, only for infinite len... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Comments on "Zero-crossing rates of functions of Gaussian processes" [with reply]

    Publication Year: 1992
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (76 KB)

    An observation is made concerning the average zero-crossing rate for some stationary random processes considered by Barnett and Kedem (see ibid., vol.37, no.4, p.1188-94, 1991).<> View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the constructions of multiple-burst error-correcting codes

    Publication Year: 1992, Page(s):197 - 200
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (296 KB)

    Disjoint difference sets with regard to the largest elements are used to construct multiple-burst error-correcting codes using majority-logic decoding. Almost all of D.M. Mandelbaum's (1972) codes are improved with shorter lengths. Because they are quasi-cyclic and majority-logic decodable, they are of practical interest View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Lower bounds on t[n, k] from linear inequalities

    Publication Year: 1992, Page(s):194 - 197
    Cited by:  Papers (8)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (264 KB)

    The linear inequality method for covering codes is used to improve the lower bounds of t[n, k], the smallest covering radius of any [n, k] binary linear code. To make better use of the strength of this method, the relation between the covering radius of a code and the minimum distance of its dual code is studied. The authors obtained 65 improved lower b... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Counterexamples in distributed detection

    Publication Year: 1992, Page(s):162 - 165
    Cited by:  Papers (16)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (316 KB)

    Specific counterexamples violating three very plausible conjectures about optimal design of distributed detection and decision systems are reported. The numerical magnitude of the violation is small in each case View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A bound for divisible codes

    Publication Year: 1992, Page(s):191 - 194
    Cited by:  Papers (12)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (280 KB)

    A divisible code is a linear code whose word weights have a common divisor larger than one. If the divisor is a power of the field characteristic, there is a simple bound on the dimension of the code in terms of its weight range. When this bound is applied to the subcode of words with weight divisible by four in a type I binary self-dual code. It yields an asymptotic improvement of the Conway-Sloa... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On simultaneous signal estimation and parameter identification using a generalized likelihood approach

    Publication Year: 1992, Page(s):157 - 162
    Cited by:  Papers (13)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (484 KB)

    A common approach to blind deconvolution of Bernoulli-Gaussian processes consists of performing both signal restoration and hyperparameter identification through maximization of a single generalized likelihood criterion. It is shown on a simple example that the resulting hyperparameter estimates may not converge toward any meaningful value. Therefore, other more reliable approaches should be adopt... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A universal model based on minimax average divergence

    Publication Year: 1992, Page(s):140 - 144
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (376 KB)

    Given a set of training samples, the commonly used approach to determine a universal model is accomplished by averaging the statistics over all training samples. It is suggested to use average divergence as a measurement for the effectiveness of a universal model and a minimax universal model that minimizes the maximum average divergence among all training samples is proposed. Efficient searching ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Distribution of the sum of two sine waves and Gaussian noise

    Publication Year: 1992, Page(s):186 - 191
    Cited by:  Papers (16)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (356 KB)

    The cumulative distribution of the envelope of the sum of two sine waves and narrowband Gaussian noise, the difference of the phases of the sine waves being uniformly distributed over (0, 2π), is expressed as an integral that is evaluated by numerical quadrature. Approximation for the distribution valid in the limit of large signal-to-noise ratio are derived. The probability density function of... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Polynomial spline signal approximations: filter design and asymptotic equivalence with Shannon's sampling theorem

    Publication Year: 1992, Page(s):95 - 103
    Cited by:  Papers (81)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (540 KB)

    The least-squares polynomial spline approximation of a signal g(t) ∈ L2(R) is obtained by projecting g(t) on Sn( R) (the space of polynomial splines of order n). It is shown that this process can be linked to the classical problem of cardinal spline interpolation by first convolving g View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The Zak transform and some counterexamples in time-frequency analysis

    Publication Year: 1992, Page(s):168 - 171
    Cited by:  Papers (7)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (308 KB)

    It is shown how the Zak transform can be used to find nontrivial examples of functions f, g∈L2(R) with f×g≡0≡F×G, where F, G are the Fourier transforms of f, g, respectively. This is then used to exhibit a nontrivial pair of functions h, k... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A new method to estimate the critical distortion of random fields

    Publication Year: 1992, Page(s):152 - 157
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (396 KB)

    It was shown by C.M. Newman and G.A. Baker (1991) that the critical distortion dc of the Ising model on z k is related to the radius of convergence R of the classical Mayer series by dc=R/(1+R ). An approach from statistical mechanics to estimate R as well as dc by using the matrix r... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Stability in linear estimation

    Publication Year: 1992, Page(s):39 - 49
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (868 KB)

    The stability with respect to model uncertainty of linear estimators of the coefficients of a linear combination of deterministic signals in noise is investigated. A class of estimators having nominal performances constrained to be close to that of the nominal linear, unbiased, minimum-variance (LUMV) estimator is specified. Two estimator stability indexes are defined, one based on a worst-case es... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Variable-to-fixed length codes provide better large deviations performance than fixed-to-variable length codes

    Publication Year: 1992, Page(s):135 - 140
    Cited by:  Papers (12)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (452 KB)

    It is proved that for finite-alphabet, finite-state unifilar sources, variable-to-fixed length codes provide better large deviations performance of the empirical compression ratio, than fixed-to-variable length codes. It is shown how to construct a universal variable-to-fixed length code that achieves the optimal performance View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • New results in the theory of identification via channels

    Publication Year: 1992, Page(s):14 - 25
    Cited by:  Papers (38)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (864 KB)

    The identification capacity is the maximal iterated logarithm of the number of messages divided by the blocklength that can be reliably transmitted when the receiver is only interested in deciding whether a specific message was transmitted or not. The identification coding theorem of R. Ahlswede and G. Dueck (1989) for single-user discrete memoryless channels states that the identification capacit... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Complex sequences over GF(pM) with a two-level autocorrelation function and a large linear span

    Publication Year: 1992, Page(s):120 - 130
    Cited by:  Papers (49)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (620 KB)

    New complex sequences with elements are proposed that have constant absolute values of 1. The periodic autocorrelation functions of these sequences are shown to be two-level. The sequences are generated by three consecutive mapping processes. The number of sequences of fixed length is determined, which is larger than the number of binary sequences. For cryptographical reasons, the large linear spa... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the minimal dimension of sufficient statistics

    Publication Year: 1992, Page(s):182 - 186
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (356 KB)

    The minimal dimension of sufficient continuous statistics for a finite family of continuous probability density functions is determined. The relation between sufficient statistics and optimal statistics in the context of pattern recognition systems is studied, and the application of the main result to the case of exponential families is discussed View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Regularity and unitarity of bilinear time-frequency signal representations

    Publication Year: 1992, Page(s):82 - 94
    Cited by:  Papers (36)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (980 KB)

    Two structural properties of bilinear time-frequency representations (BTFRs) of signals are introduced and studied. The definition of these properties is based on a linear-operator description of BTFRs. The first property, termed regularity, has important implications with respect to the recovery of signals from the BTFR outcome, the derivation of other bilinear signal representations from a BTFR,... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On unit constraint-length convolutional codes

    Publication Year: 1992, Page(s):200 - 206
    Cited by:  Papers (7)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (564 KB)

    Unit constraint length convolutional codes are codes that can be generated by encoders with a single delay element. The maximal free distances of these codes are determined in terms of the maximal minimum distances of linear block codes. A formula for the weight enumerator of unit constraint-length convolution codes is derived and a MacWilliams identity to determine the weight enumerator state dia... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Jointly optimal routing and scheduling in packet ratio networks

    Publication Year: 1992, Page(s):165 - 168
    Cited by:  Papers (62)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (336 KB)

    A multihop packet radio network is considered with a single traffic class and given end-to-end transmission requirements. A transmission schedule specifies at each time instant the set of links which are allowed to transmit. The purpose of a schedule is to prevent interference among transmissions from neighboring links. Given amounts of information are residing initially at a subset of the network... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Tight bounds on the redundancy of Huffman codes

    Publication Year: 1992, Page(s):144 - 151
    Cited by:  Papers (33)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (588 KB)

    A method for deriving optimal upper bounds on the redundancy of binary Huffman codes in terms of the probability p1 of the most likely source letter is presented. This method will be used to compute bounds for all p1⩾1/127, which were previously known only for a few special cases. Furthermore, the known optimal lower bound for binary Huffman codes is gen... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On a generalization of the Szego-Levinson recurrence and its application in lossless inverse scattering

    Publication Year: 1992, Page(s):104 - 110
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (608 KB)

    Predictor polynomials corresponding to nested Toeplitz matrices are known to be connected by the Szego-Levinson recurrence relation. A generalization of that result, where the relevant reduction process for Toeplitz matrices (of decreasing order) is defined by an elementary one-parameter linear transformation, is addressed. The descending and ascending versions of the corresponding generalized Sze... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On convergence of Lloyd's method I

    Publication Year: 1992, Page(s):171 - 174
    Cited by:  Papers (9)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (328 KB)

    Although Lloyd's method I for optimal quantization was proposed more than thirty years ago and has been frequently referred to in the literature, its convergence has so far not been shown. This correspondence proves that Lloyd's method I converges for a large class of error measures, if the density function is continuous, positive, and defined on a finite interval. The proof is done by modeling th... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the asymptotic efficiencies of robust detectors

    Publication Year: 1992, Page(s):50 - 60
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (768 KB)

    Two methods are considered for comparing the asymptotic efficiencies of robust detectors in the problem of detecting coherent signals in additive noise. The first of these methods considers the relative detector sample sizes for a fixed value of the detector power, while the second method considers the relative detector sample sizes for a fixed value of the local detector power, as measured by the... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Blind identification and deconvolution of linear systems driven by binary random sequences

    Publication Year: 1992, Page(s):26 - 38
    Cited by:  Papers (27)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (980 KB)

    The problem of blind identification and deconvolution of linear systems with independent binary inputs is addressed. To solve the problem, a linear system is applied to the observed data and adjusted so as to produce binary outputs. It is proved that the system coincides with the inverse of the unknown system (with scale and shift ambiguities), whether it is minimum or nonminimum phase. These resu... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

IEEE Transactions on Information Theory publishes papers concerned with the transmission, processing, and utilization of information.

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
Prakash Narayan 

Department of Electrical and Computer Engineering